Alert archive / North Carolina / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Raleigh, NC

January 30, 202117 counties in North Carolina

NWS Raleigh, NC issued this winter weather advisory at Jan 30, 2021, 4:10 AM EST for 17 counties in North Carolina. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 4:10 AM EST (09:10 UTC)
In effect from
Jan 30, 2021, 7:00 PM EST
Expired
Jan 31, 2021, 2:00 PM EST
In force
19 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS42 KRAH 300910
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
410 AM EST Sat Jan 30 2021

...Wintry Mix Likely Tonight through Sunday...

.A winter storm will impact the region beginning tonight through 
Sunday. Precipitation will change from snow, to freezing rain 
Sunday morning, and then rain during the afternoon. This wintry 
mix will make travel difficult and dangerous.

NCZ010-011-026>028-038>041-302130-
/O.NEW.KRAH.WW.Y.0003.210131T0000Z-210131T1700Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, 
Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, 
Cary, Apex, Wake Forest, and Knightdale
410 AM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations up
  to half inch and ice accumulations of a light glaze.

* WHERE...Portions of central North Carolina.

* WHEN...From 7 PM this evening to noon EST Sunday.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>009-021>025-302130-
/O.NEW.KRAH.WW.Y.0003.210131T0000Z-210131T2100Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
and Rougemont
410 AM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of up to two tenths of 
  an inch.

* WHERE...Portions of central North Carolina.

* WHEN...From 7 PM this evening to 4 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
5 follow-up statements
475 
WWUS42 KRAH 302041
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
341 PM EST Sat Jan 30 2021

...Wintry Mix Likely Tonight through Sunday...

.A winter storm will impact the region beginning tonight through
Sunday. Precipitation will change from snow, to freezing rain
Sunday morning, and then rain during the afternoon. This wintry
mix will make travel difficult and dangerous.

NCZ010-011-026>028-038>041-310900-
/O.CON.KRAH.WW.Y.0003.210131T0000Z-210131T1700Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, 
Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, 
Cary, Apex, Wake Forest, and Knightdale
341 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO NOON EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  up to half inch and ice accumulations of a light glaze.

* WHERE...The northern Piedmont and northern Coastal Plain of 
  central North Carolina from Lexington to Raleigh to Rocky Mount.

* WHEN...From 7 PM this evening to noon EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>009-021>025-310900-
/O.CON.KRAH.WW.Y.0003.210131T0000Z-210131T2100Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
and Rougemont
341 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 4 PM EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of up to two tenths of 
  an inch.

* WHERE...Northern Piedmont and northern Coastal Plain of central
  North Carolina from Winston-Salem to Roxboro to Halifax.

* WHEN...From 7 PM this evening to 4 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
600 
WWUS42 KRAH 302054
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
354 PM EST Sat Jan 30 2021

...Wintry Mix Likely Tonight through Sunday...

.A winter storm will impact the region beginning tonight through
Sunday. Precipitation will change from snow, to freezing rain
Sunday morning, and then rain during the afternoon. This wintry
mix will make travel difficult and dangerous.

NCZ010-011-026>028-038>041-310900-
/O.CON.KRAH.WW.Y.0003.210131T0000Z-210131T1700Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, 
Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, 
Cary, Apex, Wake Forest, and Knightdale
354 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO NOON EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  up to half inch and ice accumulations of a light glaze.

* WHERE...The northern Piedmont and northern Coastal Plain of 
  central North Carolina from Lexington to Raleigh to Rocky 
  Mount.

* WHEN...From 7 PM this evening to noon EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>009-021>025-310900-
/O.CON.KRAH.WW.Y.0003.210131T0000Z-210131T2100Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
and Rougemont
354 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 4 PM EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of up to two tenths of 
  an inch.

* WHERE...Northern Piedmont and northern Coastal Plain of 
  central North Carolina from Winston-Salem to Roxboro to 
  Halifax.

* WHEN...From 7 PM this evening to 4 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
606 
WWUS42 KRAH 310401
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
1101 PM EST Sat Jan 30 2021

...Wintry Mix Likely Tonight through Sunday Morning..

.A winter storm will impact the region beginning tonight through
Sunday morning. The main shield of precipitation will arrive 
between 200 AM and 500 AM, with freezing rain to predominate. The
freezing rain may begin as a brief period of light snow or sleet
with minimal accumulations. The freezing rain will gradually turn
to all rain through the late morning into the early afternoon 
Sunday. This icy precipitation will make travel difficult and 
dangerous.

NCZ010-011-026>028-038>041-311215-
/O.CON.KRAH.WW.Y.0003.000000T0000Z-210131T1700Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, 
Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, 
Cary, Apex, Wake Forest, and Knightdale
1101 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  up to half inch and ice accumulations of a light glaze.

* WHERE...The northern Piedmont and northern Coastal Plain of 
  central North Carolina from Lexington to Raleigh to Rocky 
  Mount.

* WHEN...Through noon EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>009-021>025-311215-
/O.CON.KRAH.WW.Y.0003.000000T0000Z-210131T2100Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
and Rougemont
1101 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of up to two tenths of 
  an inch.

* WHERE...The Far Northern Piedmont and northern Coastal Plain of
  central North Carolina from Winston-Salem to Roxboro to 
  Halifax.

* WHEN...Tonight through 4 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
450 
WWUS42 KRAH 310919
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
419 AM EST Sun Jan 31 2021

...Predominately Freezing Rain across the northern Piedmont 
this Morning through Midday...

.A brief period of light snow or sleet is possible this morning
before changing over to freezing rain. The freezing rain will 
gradually turn to all rain through the late morning and into
midday. 

NCZ010-011-026>028-038>041-311700-
/O.CON.KRAH.WW.Y.0003.000000T0000Z-210131T1700Z/
Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, 
Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, 
Cary, Apex, Wake Forest, and Knightdale
419 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST
TODAY...

* WHAT...Light ice accumulations from freezing rain. 

* WHERE...The northern Piedmont and northern Coastal Plain of 
  central North Carolina from Lexington to Raleigh to Rocky 
  Mount.

* WHEN...Through noon EST Sunday.

* IMPACTS...A thin glaze of ice on elevated surfaces. 
  Additionally, slick spots will be possible on bridges and 
  overpasses. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>009-021>025-311800-
/O.CON.KRAH.WW.Y.0003.000000T0000Z-210131T2100Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
and Rougemont
419 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain will result in ice accumulations of one-
  tenth of an inch, with some localized higher amounts possible. 

* WHERE...The far northern Piedmont and northern Coastal Plain of
  central North Carolina from Winston-Salem to Roxboro to 
  Halifax.

* WHEN...Through 4 PM EST Sunday.

* IMPACTS...A thin glaze of ice on elevated surfaces. Plan on
  slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$
428 
WWUS42 KRAH 311651
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
1151 AM EST Sun Jan 31 2021

...Predominately Freezing Rain across the northern Piedmont this
Morning through Midday...

.Freezing rain will gradually turn to all rain through the early
afternoon.

NCZ027-028-038>041-311800-
/O.EXP.KRAH.WW.Y.0003.000000T0000Z-210131T1700Z/
Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Including the cities of Nashville, Spring Hope, Rocky Mount, 
Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale,
Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, 
and Knightdale
1151 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON EST TODAY...

Temperatures have warmed to 32 degrees and the threat for ice
accumulation has ended.

$$

NCZ021>025-311800-
/O.EXT.KRAH.WW.Y.0003.000000T0000Z-210131T1700Z/
Forsyth-Guilford-Alamance-Orange-Durham-
Including the cities of Winston-Salem, Greensboro, High Point, 
Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, 
Durham, and Rougemont
1151 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Freezing rain has ended.

* WHERE...The far northern Piedmont and northern Coastal Plain of
  central North Carolina from the Triad to the Triangle.

* WHEN...Until noon EST today.

* IMPACTS...A thin glaze of ice on elevated surfaces. Plan on 
  slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>011-026-311900-
/O.EXT.KRAH.WW.Y.0003.000000T0000Z-210131T1900Z/
Person-Granville-Vance-Warren-Halifax-Franklin-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Louisburg, and Franklinton
1151 AM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* WHAT...Continued freezing rain will result in an additional
  glazing of ice accumulations.

* WHERE...The far northern Piedmont and northern Coastal Plain of
  central North Carolina from Roxboro to Warrenton to Halifax.

* WHEN...Until 2 PM EST this afternoon.

* IMPACTS...A thin glaze of ice on elevated surfaces. Plan on 
  slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter weather advisory went out at Jan 30, 12:45 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 30, 12:45 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1245 AM EST Sat Jan 30 2021

.SYNOPSIS...
Cold high pressure will build from the Great Lakes into NC
through today. This high pressure will weaken over the middle
Atlantic states ahead of a low pressure system that will
affect the region tonight through Sunday. The system will move
offshore Sunday night and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 PM Friday...

Clear and very cold tonight with light wind expected.

Surface high pressure (1030+ mb and of arctic origin) will
build over the region tonight and Saturday from the Great
Lakes. Clear skies and light wind overnight will allow excellent
radiational cooling. Lows in the upper teens to lower 20s are
expected.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 250 PM Friday...

The progressive upper level trough currently over CA will quickly
move east through the central Rockies tonight, through the central
Plains on Saturday and into the Great Lakes/OH Valley Saturday
night. At the surface, high pressure will be centered over the mid-
Atlantic Saturday morning and will remain over the area through the
day. Meanwhile, the surface low over the southern Plains will
strengthen and begin moving east into the MS Valley by Saturday
evening. As the low makes its way into the OH Valley Saturday night,
the warm front will lift north through the Carolinas as the high
shifts east and offshore. However, a CAD wedge will likely set up as
the warm front lifts over the cold pool at the surface. There may be
some fleeting flurries or snow showers with the initial warm front
Saturday evening/early Saturday night over the Piedmont but the
better precipitation will move in closer to daybreak Sunday morning.
In fact, there should be a lull in precipitation overnight for a few
hours or so. Do expect clouds to quickly fill in and lower Saturday
evening. Despite the nice weather during the day, highs will likely
top out in the 40s (lowest NE and highest SW). Temperatures will
fall into the low to mid 30s Saturday night (with surface wet bulb
temps at or below 32 across most of central NC) and stay there
through daybreak. Primary p-types will be rain (south and east) or
snow (north and west), with some sleet briefly mixing in.

At the surface, a cyclone accompanying the trough aloft will
gradually occlude beneath the mid level low over the OH Valley,
while secondary cyclogenesis will occur across and offshore the
Carolinas and srn middle Atlantic. Those lows will be separated by
Arctic high pressure that will have weakened over the middle
Atlantic through early Sunday, but which will have deposited an
Arctic dry air mass across VA and NC. That air mass will favor
strong diabatic cooling as precipitation falls into it - favoring
the development of cold air damming over the Piedmont, with a
pattern of Miller B cyclogenesis around its periphery. Such a
pattern would favor a narrow transition zone of mixed wintry p-types
that will gradually retreat nwwd through the nrn and nwrn NC
Piedmont with the surface wet bulb freezing line through the morning
and midday hours Sunday. As is typical of cold air damming events,
our official forecast is weighted most heavily toward colder and
more stable NAM and GEM solutions, which depict that slower than
previously forecast retreat of the wet bulb freezing line; and our
temperature forecast has been adjusted downward accordingly.

The secondary/coastal low will then deepen while tracking up the
middle Atlantic and Northeast coast through early next week, gaining
latitude as the high latitude blocking pattern relaxes and
essentially gets out of the way - unlike the past winter weather
event where the low was forced out to sea at the base of the high
latitude blocking.

The most likely sensible weather related to the pattern described
above will feature mixed wintry precipitation roughly north of
Highway 64 Sun morning, which will gradually transition to freezing
rain as a melting/warm nose aloft becomes prominent atop a shallow,
marginally below freezing near surface layer that will be self-
limiting as temperatures rise to the melting point --but not much
above-- given only weak cold, dry advection from VA. That freezing
rain will then retreat nwwd across the nrn and nwrn Piedmont through
the morning to midday hours, with rain otherwise and elsewhere that
will end from west to east through Sun afternoon-evening. Freezing
rain amounts of several hundredths of an inch to around a tenth of
an inch will likely result north and west of I-85/40, after perhaps
a half inch of snow before the warm nose aloft arrives. A
widespread, soaking rain event will otherwise result, with storm
total QPF around an inch or so expected.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1210 AM Saturday...

CAD conditions will likely continue well into Sunday night and
Monday morning as the surface low moves offshore, but the mid/upper
level low will still have to pass over the region. Some light
drizzle or freezing drizzle NW is possible Sunday night with temps
hovering around 32. Elsewhere, some patchy drizzle and fog with lows
in the mid to upper 30s. The passage of the mid/upr-level trough
Monday may result in additional light showers Monday afternoon.
Highs in the 40s to lower 50s Monday.

With the departing strong storm system off the Mid-Atlantic and New
England Tuesday, strong CAA will bring cold temperatures and dry
conditions back to NC Tuesday through Wednesday night. Blustery and
chilly conditions with north winds at 10-20 mph on Tuesday, even
with skies becoming mostly sunny will yield highs only in the lower
40s north. Highs should range into into the upper 40s around
Laurinburg and Fayetteville. Tuesday night will be clear
and cold with lows in the lower to mid 20s.

The cold surface high pressure will build from the upper Midwest to
over NC Wednesday through Thursday. This will bring a gradual
decrease in the winds on Wednesday, but highs will still be only in
the 40s with sunny skies. Clear and cold conditions with lows in the
20s are again expected Wednesday night. Sunny and dry conditions
under the modifying high pressure Thursday should bring highs back
to near normal (lower to mid 50s).

With a deep trough forecast to move from the western United States
toward the central Plains late this week, a warm-up will occur over
the eastern seaboard including NC as ridging develops. However, the
dry conditions will be short lived as a strong storm system should
lift from the Rockies NE to the upper Midwest late week. A fairly
strong southerly flow will bring increasing moisture from the Gulf
of Mexico by Friday with an increase in shower chances expected
Friday. Showers are expected Friday night into the weekend
as the front likely will stall, with several waves of low pressure
possible to enhance rainfall over the region. Lows in the 40s/50s
and highs in the 50s/60s NW/SE will ensure all rain next weekend.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1245 AM Saturday...

24 Hour TAF Period: VFR conditions will continue through at least
00z Sunday. Cloud cover will increase mid afternoon Saturday as the
next storm system approaches from the west. Sub VFR conditions will
develop starting in the NW at KINT/KGSO and continue east. Expect
conditions to deteriorate at KINT/KGSO beginning around 00z Sunday
(7pm Saturday) with a wintry mix and quickly transitioning into all
snow and then eventually to a rain/freezing rain. The same is
expected to occur at KRDU, although this would occur around the end
of the TAF  period, between 04-06z Sunday.

Looking ahead:  Rain is expected to take over with by Sunday
afternoon. Sub-VFR conditions with widespread rain, drizzle, and fog
are expected to continue through the day, with much lighter
precipitation Sunday night. Conditions will improve slowly to MVFR
to VFR late Monday and Monday night.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett/KC
SHORT TERM...KC
LONG TERM...Badgett/MWS
AVIATION...CA
Hazardous weather outlook, Jan 29, 4:57 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EST Fri Jan 29 2021

NCZ007>011-026>028-302200-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
457 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Black ice will remain a travel concern tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix is expected Saturday night through early Sunday, with
light snow and freezing rain accumulation. A Winter Weather Advisory
may issued later tonight or Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>025-038>041-073>076-302200-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Stanly-Montgomery-Moore-Lee-
457 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix is expected Saturday night through early Sunday, with
light snow and freezing rain accumulation. A Winter Weather Advisory
may issued later tonight or Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-077-078-083>086-088-089-302200-
Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
457 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in North Carolina, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.